advertisement
Question
Posted by: E_N :-( | 2008/08/22

Want to help my depressed father

About a year or two ago my father had problems coping at work - stress related and he got depressed. In the end he was booked off from work for quite some time and went on anti depressants. He did not go back to work after that. Since then he' s been at home with my morther, also not working.
A few weeks ago he decided to stop his anti depressants and became really aggressive and just difficult to live with.
My mother is trying to be strong and positive for his sake but i can see that it' s gotten to her. She' s very emotional at the moment. We spoke to our father and asked him to go back on the medication. He' s not a good sleeper, and sits in front of the computer almost every other night writing letters to medical aids or lawyers, etc. In the end he becomes more worked up over nothing.
I want to help him but not sure how.
Any advice?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

This is one of the reasons I like to see people always receive CBT-style counselling / therapy as well as antidepressants, because though the drugs can be very useful, they're often not enough to get someone out of their habits of negative thinking and back into active life again. To suddenly stop ADs after being on them for some time is unwise, and can cause symptoms which fade in time, but are usually avoidable by stopping the meds more gradually. SO now he is back on the meds, work hard to get him to work with a Cognitive-Behaviour Thwerapist ( the Anxiety-Depression Support group lists some ). That would serve to change his miserable habits of thought and actions, for the better

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: E_N | 2008/08/25

Thanks doc.

Reply to E_N

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement